Indian Journal of Pathology and Microbiology

CASE REPORT
Year
: 2008  |  Volume : 51  |  Issue : 4  |  Page : 546--547

Acute erythroid toxicity in visceral leishmaniasis: A rare complication of antimonial therapy


Sunita Sharma1, Priya Malhan1, Mukta Pujani1, B Rath2 
1 Department of Pathology, Lady Hardinge Medical College and Kalawati Saran Children Hospital, New-Delhi, India
2 Department of Pediatrics, Lady Hardinge Medical College and Kalawati Saran Children Hospital, New-Delhi, India

Correspondence Address:
Mukta Pujani
Department of Pathology, Lady Hardinge Medical College and Smt. Sucheta Kriplani Hospital, New Delhi
India

The spectrum of side-effects of sodium stibogluconate is well described, however, little is known regarding the acute erythroid toxicity caused by this drug. We hereby present a case with this unusual complication of antimonial therapy. A 6-year-old male with leishmaniasis was started on parenteral sodium stibogluconate. During the course of treatment, his hemoglobin (Hb) dropped from 7.2 g/dl to 3.5 g/dl. Bone-marrow aspirate showed karyorrhexis in many erythroid precursors with several Leishmania donovanii bodies. Sodium stibogluconate was stopped and amphotericin-B was started. Four days after the cessation of the antimonials, the patient«SQ»s Hb improved to 5 gm/dl with a corrected reticulocyte count of 10% indicating bone-marrow erythroid regeneration. The exact mechanism of this acute erythroid toxicity of sodium stibogluconate remains unexplored.


How to cite this article:
Sharma S, Malhan P, Pujani M, Rath B. Acute erythroid toxicity in visceral leishmaniasis: A rare complication of antimonial therapy.Indian J Pathol Microbiol 2008;51:546-547


How to cite this URL:
Sharma S, Malhan P, Pujani M, Rath B. Acute erythroid toxicity in visceral leishmaniasis: A rare complication of antimonial therapy. Indian J Pathol Microbiol [serial online] 2008 [cited 2020 Jul 12 ];51:546-547
Available from: http://www.ijpmonline.org/article.asp?issn=0377-4929;year=2008;volume=51;issue=4;spage=546;epage=547;aulast=Sharma;type=0